LIPODYSTROPHY

Most of the available anti-HIV drugs were approved based on short-term studies. Now that new drug combinations - called HAART - have been around for a while, side effects are showing up that weren't reported in the original studies. The most common and potentially most serious side effect is being called lipodystrophy.

The signs of lipodystrophy are a swollen belly along with loss of tissue from the face, arms and legs. The loss of fat from the face can give an appearance of sunken eyes and sticking-out cheekbones. The combination of extra fat around the belly and loss of tissue from the arms and legs can look similar to the effects of very poor nutrition. Lipodystrophy also looks a bit like wasting, which used to be a common problem in people with AIDS. It's very important to know that lipodystrophy and wasting are NOT THE SAME. While lipodystrophy has been linked by some to HIV, it is mainly associated with the use of HAART. Wasting is not linked to HAART, but can be seen with HIV, cancers, other infections, and malnutrition.

In addition to these changes in fat and tissue that can be seen, there are a number of other problems that researchers have linked to lipodystrophy:

* High levels of fats (known as cholesterol and triglycerides) in the blood.

* Insulin resistance, elevated blood sugar (glucose) and, in some cases, diabetes.

* Sometimes fat accumulates on the back of the neck. This is sometimes referred to as buffalo humps (diffuse fat accumulation). Fat can also accumulate in other parts of the body as lipomas. A lipoma is a benign (usually harmless) tumor, surrounded by a distinct membrane. Whole lipomas can usually be easily removed, depending on their location.

The exact reasons why HAART causes lipodystrophy are still not clear. The name lipodystrophy is being used to describe a bunch of different problems and side effects, which may not all have the same cause. So far, studies have shown the following:

* High levels of cholesterol are seen more with protease inhibitors, these include amprenavir (Agenerase), indinavir (Crixivan), nelfinavir (Viracept), ritonavir (Norvir), and saquinavir (Fortovase). There is increasing evidence that one of these in particular, ritonavir, can increase cholesterol and triglycerides more than other protease inhibitors. The NNRTI anti-HIV drug efavirenz (Sustiva) has also been shown to increase cholesterol levels.

* High levels of triglycerides are also seen more with protease inhibitors than with other anti-HIV drugs. However, the NRTI drug didanosine (ddI, Videx) - and possibly other NRTIs - can sometimes increase triglycerides. HIV infection itself has also been linked to higher than normal triglycerides.

* Similar to triglycerides, high blood sugar and insulin resistance have most commonly been seen in people using protease inhibitors, but Videx can also cause the same problem.

* Changes in body shape (including buffalo humps), facial wasting and loss of muscle tissue have also been reported mainly with protease inhibitors, but several studies have seen similar problems in people taking only NRTIs.

* Loss of muscle tissue is a well known side effect of long term use of zidovudine (AZT, Retrovir).

This suggests that what's being called lipodystrophy may be a combination of long-term side effects from the different drugs used in HAART. Before HAART combinations became common, people may not have taken NRTI drugs as regularly as they do now. Some of the problems seen with lipodystrophy may be long term side effects of NRTIs that hadn't shown up before.

One leading GI doctor, Don Kotler, thinks the fast drop in HIV levels after starting HAART may also have something to do with lipodystrophy. His idea is that the body is stressed by fighting HIV and that the sudden reduction in HIV levels may cause a kind of stress hangover, leading to changes in normal metabolism.

Confusingly, there's no reason why ALL these factors mightn't be part of the problem. Although lipodystrophy is being used as a general name, that doesn't mean that these different side effects always happen together. Several studies have found that some people get changes in body shape, without big changes in blood fat levels. The opposite - high blood fat levels without changes in body shape - has also been reported. The same kind of disconnect has also been seen with other lipodystrophy-associated problems like buffalo humps and high blood sugar - they can sometimes happen without other problems occurring.

All of this complication and confusion doesn't sound very encouraging, but it gets back to the idea of treating each person as an individual. If you're experiencing any of these HAART side effects, it's important that you and your doctor look at all the possible lipodystrophy-associated problems and work out which ones you actually have.